Missouri, 2008

Flooding in Missouri, September 16 to 24, 2008

September 16 to 24, 2008 · NWS PAH · 2 events in 2 counties and zones

Moderate flooding of the Mississippi River occurred. 06 feet on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding of the Mississippi River occurred. At the Cape Girardeau gage, the river crested at 40.06 feet on the 21st. Flood stage there is 32 feet. The flooding was the result of heavy rain due to the remnants of Hurricane Ike over much of Missouri and Illinois. Two flood gates were closed in the Cape Girardeau floodwall. Floodwater crept over some roads, closing sections of roads near the downtown area of Cape Girardeau. City public works officials shut down traffic in ten locations. The river backed into several creeks, causing them to overflow. Bottomland and low-lying fields near the river were flooded. In Scott County, the only reported flooding was on Route E between Route N and Water Street in Scott City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 16, 10:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 16, 10:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT TUE SEP 16 2008

.UPDATE...
.UPDATED...FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION... /ISSUED 235 AM CDT TUE SEP 16 2008/

DISCUSSION...
CLOUDS AND TEMPERATURES WILL BE THE MAIN CONCERN TODAY.

5-6KFT CLOUDS HAVE DONE A GREAT DISAPPEARING ACT EARLY THIS MORNING.
THE BIG QUESTION IS WILL THEY COME BACK BY DAYBREAK...OR AS STRATOCU
ONCE HEATING/MIXING KICKS IN LATER THIS MORNING. THE 00Z NAM AND GFS
EACH INDICATE 80+ RH IN THIS LAYER IN THE NORTHEAST...WITH LESSER
PERCENTAGES FARTHER SOUTH AND WEST. THE NAM FAVORS THE LATE MORNING
REDEVELOPMENT...WHILE THE GFS HOLDS IT THROUGH THE REMAINDER OF THE
NIGHT AND THROUGH MUCH OF THE DAY. GIVEN THE LATEST SATELLITE
TRENDS...WILL SIDE WITH THE NAM PLAN.

INITIAL THOUGHT WAS TO GO CLOSER TO THE COOLER MET MOS NUMBERS FOR
HIGHS...BUT WITH MORE SUNSHINE THAN PREVIOUSLY EXPECTED...THE MAV
MAY NOT BE THAT BAD. ENDED UP NEAR THE NAM NUMBERS...BUT AM STILL AS
WARM OR WARMER THAN SURROUNDING AREAS.

SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA TONIGHT...AS THE
UPPER TROUGH PUSHES EAST...ALLOWING FOR MID/UPPER LEVEL RIDGING TO
DEVELOP OVER THE AREA WEDNESDAY THROUGH FRIDAY. THE RESULT WILL BE
CONTINUED VERY PLEASANT WEATHER THROUGH THE REMAINDER OF THE WORK
WEEK. SKIES WILL BE MOSTLY CLEAR...WITH MODEST NORTHEAST WINDS. A
GRADUAL WARMING TREND IS EXPECTED...WITH MOST AREAS NEAR NORMAL
THURSDAY AND FRIDAY. GENERALLY STAYED NEAR CONSENSUS OF RATHER
TIGHTLY PACKED GUIDANCE THROUGH THE WEEK.

SATURDAY...THE GFS CONTINUES TO DEVELOP SOME VERY LIGHT QPF OVER
WESTERN ZONES...AS THE BOUNDARY LAYER DEEPENS AND SURFACE PARCELS
ARE ONLY WEAKLY CAPPED. CANNOT SEE CONVECTION DEVELOPING DUE TO A
SIGNIFICANT LACK OF MOISTURE WITH CONTINUED EASTERLY COMPONENT TO
THE LOW LEVEL FLOW. THE FORECAST FOR SATURDAY THROUGH MONDAY LOOKS
FINE...SO MADE NO SIGNIFICANT CHANGES TO THE FORECAST BEYOND FRIDAY.

&&

.AVIATION...
NONE OF THE MOS GUIDANCE HAS A HANDLE ON TODAYS CU DECK. WILL CARRY
A VFR CIG WITH A LOW CU DECK THROUGH THE AFTERNOON AND SCATTER IT
OUT LATE. WILL CLEAR SKIES OUT TONIGHT AND CONTINUE WITH TEMPO FOG
RESTRICTIONS EARLY WED AM AS WINDS GO LIGHT TO VARIABLE. HOWEVER
PLAN ON NOTHING LESS THAN MVFR VSBY FOR THAT TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC....DRS
AVIATION...KH
Hazardous weather outlook, Sep 16, 2:43 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT TUE SEP 16 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 AM CDT TUE SEP 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE TODAY AT
CAPE GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FLOODING WILL
CONTINUE ON THE MISSISSIPPI RIVER AND POSSIBLY THE LOWER
PORTIONS OF THE BIG MUDDY RIVER THROUGH THE PERIOD. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Scott

When
September 16, 12:00 PM CST to September 24, 7:00 PM CST
Where
Scott County, 1.05 mi WSW of Commerce to 0.35 mi WSW of Commerce
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.147, -89.469

Flood, Cape Girardeau

When
September 16, 12:15 PM CST to September 24, 10:00 PM CST
Where
Cape Girardeau County, 1.1 mi ESE of Gulf Jct to 1.37 mi SE of Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.266, -89.531

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134400, 134393.